performed, which revealed an urinary retention and an urethral
catheterization was attempted, creating a false passage with hema-
turia. The patient had a history of prostate adenoma with chronic
urinary retention, but nobody had the time to do a proper anamnesis.
The patient was redirected to the Urology Clinic, to solve the
catheterization, then to Pneumology and to Gastro-Enterology Clinic.
After 24 hours since arriving at the hospital, the patient had
extrasystolas, which required a Cardiological Consult. Each consult
was accompanied by a prescription, with a sum of 10 different drugs at
the end. The patient became dehydrated and extremely anxious,
which determined hospitalization in the Geriatric Clinic.
Practicing defensive medicine should be carefully
considered in senior patients, always under the supervision of the
general practitioner and/or geriatrician.
Antibiotic usage in community hospitals as a barometer of good
, C. Lisk
Potters Bar Hospital,
Barnet Hospital, Royal Free NHS
Patients who are hospitalised have a high probability
of receiving an antibiotic. 50% of antibiotic use in hospital can be
inappropriate with risk of antibiotic resistance. Good antibiotic
stewardship is important to promote adherence to recommended
antibiotic treatment guidelines, review antibiotic consumption data
and control use of high risk antibiotics. We evaluated antibiotic usage
amongst inpatients in a 29 bed Rehabilitation unit in a UK community
Retrospective analysis of antibiotic usage was carried out
from 1st April 2015 to 30th April 2016. Demographics, comorbidities,
adherence to hospital antibiotic guidelines and usage of high risk
antibiotics were assessed.
100 patients received antibiotics. 58% (58) were aged 81
20% were above 91 and 63% (63) were female. The commonest
infections were urinary tract infections (UTI) 53% (53), Respiratory
infections (RIs) 23% (23) and Cellulitis (Cs) 21% (21). Antibiotics
commonly used in UTIs were Nitrofurantoin, Trimethoprim and
Gentamicin 79% (42/53); Cellulitis: Flucloxacillin 48% (10/21) and
Teicoplanin 33% (7/21); RIs: Amoxicillin 39% (9/23), Doxycycline 26%
(6/23). High risk antibiotics for Clostridium difficile infection were
used; Tazocin 4/53 UTIs, 7/23 RIs, 2/21 Cs. 2% (2) patients were treated
for Clostridium Difficile enteritis.
Antibiotic usage is common amongst older inpatients in
rehabilitation with good adherence to hospital antibiotic guidelines.
High risk antibiotics were used in line with antibiotic guidelines
for RIs, according to sensitivity patterns for UTIs and in discussion
with Microbiologists for Cs. Regular review of antibiotic usage is an
important aspect of antibiotic stewardship to ensure appropriate
Readmissions to acute hospitals from community hospitals; what
can we learn
, C. Lisk
Barnet Hospital, United Kingdom
Emergency readmission rates within 30 days have been
increasing year on year costing the NHS 2.5 billion pounds yearly.
Research specifically pertaining to readmissions from community
hospitals to acute hospitals is scarce. We sought to develop an in-depth
understanding of the reasons for readmissions from a 29 bed com-
munity hospital in Hertsmere, United Kingdom back to acute
In depth analysis on all readmissions to acute hospitals
from the community hospital were collated from September 2013
to September 2014. Demographics, comorbidities, reasons for
transfer, days of the week transferred, length of stay and numbers of
transfers each month were collated and analysed via a Microsoft excel
68 transfers were identified. 36% of the patients (25) were
100. 6 patients were responsible for 19% (13) of the transfers
3 each). The commonest reason for transfer was infection/sepsis
(31) patients, acute kidney injury (6) and gastrointestinal bleeding (5).
75% (51) of readmissions occurred within 30 days of admission to
the community hospital. The majority of transfers took place on a
Monday (14), Wednesday (14) and weekend (13).
Frail older adults are more likely to be readmitted for
medical reasons. 6 patients accounted for 20% of transfers suggesting
that Comprehensive Geriatric assessment in Acute Medical units are
likely to be beneficial. Infections accounted for almost half of the
readmissions suggesting that interventions need to be focused on
reducing the risk of hospital acquired infections.
Pulmonary cement pulmonary embolism after percuateneous
kyphoplasty: report of one case
J. Manzarbeitia, V. Martin, J. Costa, C. Ramon.
Servicio de Geriatria
Hospital Universitario de Gefate Universidad Europea de Madrid
Kyphoplasty is a recent procedure aplyed in Geraiatric
Medicine. One of the complications is Cement Embolism. The
incidence, diagnostic procedure and tratment of this complications
still remain unclear.
We expose here a case of pumonary cement embolism. A
kiphoplasty was performed in a 86 years-old woman. This treatment
soon resolve the pain, even she could leave opioids. However, she
refered malaise, exercise intolerance and dyspnea, so intense that she
could not walk more than 10 meters. She had Hypertension, and a
stage IIIb Cronic Renal Disease. She lived alone, without physical or
mental handicap. She went to Emergy Department where a diagnosis
of morfic withdrawl syndrome was made and discharged with
tapentalol at tappering doses. After 15 days she went to Geriatric
Deparment. At rest she was in no distress but when she walk she
felt bad an dyspneic suddenly, with tachycardia and tachypnea
with no others signs on phycal report. Electrochardiogram disclosed
sinus rythm without rigth ventricular overload. Creatinine was 3
miligrams/dL and D-Dimero was 10 times over normal range.
Thoracic computed tomography showed high intensity
radiolucent material deposition in pulmonary arteries and distal
segments. An echocardiogram indicated no Rigth Ventricular Overload
or significant Pulmonary Hypertension.
Cement pulmonary embolism should be considered
as a complication of Kyphoplasty. We should improve our knoledge of
this problem to avoid clinical and functional decline in othogeriatric
Iatrogenic mandibular osteonecrosis
J. Manzarbeitia, C. Ramon, V. Martin, C. Asenjo.
Servicio de Geriatria
Hospital universitario de Gefate. Universidad Europea de Madrid
Increasingly prescribed in geriatric population,
Bisphosphonates have been proven effective in treating osteoporosis.
ONJ is a rare but recognized complication, and may cause an important
deterioration of the quality of the patient life.
We report the case of a 82-years-old patient with a history of
complicated osteoporosis and moderate-severe degree of Alzheimer-
type dementia that begins with jaw discomfort in relation to taking
Ibandronate, suspended in 2012. The patient was diagnosed with ONJ
by Maxillofacial Surgery department. Since then the patient has
presented recurrent mandibular infections consistent of local pain,
psychomotor agitation, and denial for intake. Thus several cycles of
seven days Amoxicillin-clavulanate were administered. With anti-
biotic treatment, the patient improved early days but began to decline
again after three or four weeks of treatment completion and again
present psychomotor agitation and local inflammatory data. Surgical
treatment was dismissed as any invasive test considering the base
medical condition of the patient. In one of our visits they have been
Poster presentations / European Geriatric Medicine 7S1 (2016) S29